Hail, Tarrant
- When
- December 16, 4:10 PM CST
- Where
- Tarrant County, 2.35 mi N of Greater Sw Intl Arpt
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.864, -97.045
Two storms produced penny and nickel sized hail in the DFW Metroplex area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Two storms produced penny and nickel sized hail in the DFW Metroplex area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 16, 1:52 PM CST, 2 hours 18 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Fort Worth TX 152 PM CST Mon Dec 16 2024 ...New Long Term... .KEY MESSAGES... - An active weather pattern is expected this week resulting in rain chances today through Wednesday. The highest rain chances will accompany cold fronts both this afternoon/evening and another Tuesday night/Wednesday morning. - A few storms may produce small hail and gusty winds this afternoon and on Wednesday. - The front on Wednesday will bring seasonal temperatures back to the region, and near or below freezing temperatures are expected for parts of the region Thursday morning. && .SHORT TERM... /Issued 1228 PM CST Mon Dec 16 2024/ /Through Tuesday/ The well-advertised cold front has now entered our far northwestern counties as of noon today and will gradually continue shifting south-southeast through the afternoon and evening before stalling over Central Texas. Activity this morning ahead of the front remained quite minimal with the greatest synoptic-scale ascent displaced far to the north of our forecast area. However, we expect an uptick in activity along/just ahead of the cold front later this afternoon and evening as modest low-level convergence interacts with sufficient moisture and instability. Expect scattered storms to develop along the Red River in the next couple of hours shifting toward the I-20 corridor and the DFW Metroplex in the 3-5PM timeframe. 25-30 kts of deep-layer shear may be enough for a few organized clusters of storms capable of producing small hail and isolated strong wind gusts to develop across portions of Northeast Texas this afternoon. This potential will maximize generally east of the I-35 corridor and along/north of the I-20 corridor in the 2-6PM timeframe. The cold front looks to stall along an Athens-Waco-Lampasas line later this evening with any lingering showers and storms remaining anchored to this boundary into the overnight hours. Storm coverage and intensity will quickly diminish with the loss of daytime heating, but a passing mid-level shortwave out of West Texas may keep at least isolated activity going through the night and into Tuesday morning. Expect this boundary to shift northward during the day Tuesday as the next upper-level system shifts over the Plains and a southerly flow regime briefly re-establishes ahead of the next cold front expected Tuesday night into Wednesday morning (long-term discussion). Moist, low-level southerly flow will usher in more low stratus and some patchy drizzle/mist and fog, especially across our east and southeast during the day Tuesday. Additional isolated to scattered storm development may occur along the remnants of the aforementioned frontal boundary Tuesday afternoon during peak heating, but with very little synoptic-support, widespread cloud cover and more subdued mid-level lapse rates, expect this activity to remain rather unimpressive. Langfeld && .LONG TERM... /NEW/ /Tuesday Night thru the Weekend/ A stronger cold front will push into North and Central Texas late Tuesday night into early Wednesday morning. By sunrise, the front will be approaching Central Texas and will be south of our region by early afternoon. A renewed chance for showers and storms will accompany the front on Wednesday, especially for areas east of the I-35 corridor. While severe weather is not expected, a few storms could produce gusty winds and small hail. Behind the front, a noticeable drop in temperatures, clearing skies, and gusty north winds will take over the region. Expect afternoon highs on Wednesday to range between the mid 50s to mid 60s. With an upper ridge in place overhead behind this fast-moving cold front, lows Wednesday night into Thursday morning will be in the 30s areawide. Guidance has pulled back the freezing temperatures somewhat, but areas along the Red River may still flirt with freezing temperatures by Thursday morning. After a relatively cold start to the day, afternoon highs on Thursday will rebound into the upper 50s to upper 60s with light winds and sunny skies. A reinforcing cold front will impact the region Friday, which will keep the seasonably cool, dry weather going through the weekend. Schroeder && .AVIATION... /Issued 1228 PM CST Mon Dec 16 2024/ /18Z TAFs/ MVFR conditions with cigs at/near ~2kft will continue through much of the afternoon ahead of a cold front currently positioned near the UKW cornerpost. FROPA will reach the D10 terminals in the 21Z-22Z timeframe with VCTS expected to develop within the Metroplex by 19Z-20Z just ahead of the front. Confidence is highest in TSRA impacts to the terminals in the 21Z-23Z timeframe, therefore a TSRA TEMPO group has been included in the 18Z TAF issuance. Severe weather is not expected, but a stronger storm or two capable of producing brief heavy rainfall and gusty winds is not entirely out of the question for the Metroplex terminals this afternoon. The front will stall near KACT later this evening with dry, northwesterly winds bringing a period of VFR conditions to North Texas this evening and early overnight. Moist, southerly low-level flow will quick re-establish across the region later tonight with MVFR stratus expected to once again overspread KACT by 06Z and the D10 sites by 09Z Tuesday morning. Occasional mist/drizzle may occur beneath this cloud deck, but the better potential for vsby reductions will remain east and southeast of the TAF sites during the day Tuesday. Langfeld && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 54 67 51 56 36 / 20 5 50 20 0 Waco 59 75 57 61 37 / 30 20 30 30 0 Paris 53 67 50 56 33 / 30 20 70 20 0 Denton 47 67 45 54 28 / 5 5 50 10 0 McKinney 52 67 47 55 31 / 20 10 60 20 0 Dallas 54 70 52 57 36 / 30 10 60 20 0 Terrell 57 70 53 58 33 / 50 20 60 30 0 Corsicana 60 75 58 61 39 / 40 20 40 40 0 Temple 59 76 57 62 36 / 20 10 20 30 0 Mineral Wells 48 69 47 56 31 / 0 5 30 5 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 1140 AM CST Mon Dec 16 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1140 AM CST Mon Dec 16 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will develop along a cold front later this afternoon and evening. The best potential for a strong storm or two capable of small hail and gusty winds will be east and northeast of the Metroplex this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms are possible Tuesday through Wednesday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Fort Worth TX 357 PM CST Mon Dec 16 2024 TXZ103-118-119-162230- Denton TX-Tarrant TX-Dallas TX- 357 PM CST Mon Dec 16 2024 ...A strong thunderstorm will impact portions of southeastern Denton, northeastern Tarrant and northwestern Dallas Counties through 430 PM CST... At 357 PM CST, Doppler radar was tracking a strong thunderstorm over Colleyville, moving east at 5 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Euless, Grapevine, and DFW Intl Airport around 405 PM CST. Other locations impacted by this storm include Grapevine Lake. This includes Interstate 35E between mile markers 432 and 449. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3283 9713 3297 9716 3306 9690 3280 9686 TIME...MOT...LOC 2157Z 270DEG 6KT 3290 9710 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Reeves
The Dallas/Ft Worth radar (KFWS), 40 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
2 hail. Local standard time, as filed.
Reported via mPing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229197, 1229198.